This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been taking a 100mg of Zoloft for over 10 years. I starting taking it because of severe depression and at that time my home life and marriage was abusive and very turbulent. I had constant thoughts of not wanting to go on living, and this drug completely rescued me from the deepest despair. I was told I had a chemical imbalance. Now that my quality of life is much better and my husband and I have worked out our troubles I would like to try to go off of Zoloft, but am not sure if I have a "real imbalance" as I was diagnost to have had or it was a result of the external situations and stresses I was living under. I have a strong history of manic depression and am not for sure, but believe my father was bipolar. I am concerned also that there may be long term effects from taking Zoloft, do you know of any? I started July 1st taking my dosage every other day, now in August I am skipping two days in between each, until I have weaned myself off of it. Ex. Sept.- 3 days in between, Oct.- 4 days in between, until I'm completely off of Zoloft. I am starting to feel very anxious and nervous and my mind seems to be more alert during the night. I am typically a high strung person, and have very little self-worth and confidence. I would still have blue spells even when I was on my full dosage? My main question is this, will these side-effects begin to cease as I continue to cut down on the drug or do you think they will worsen? I just know that this drug was a God send for me at the time I started taking it, but was it just something that I needed through those terrible turbulent years and now I can get off of it and face life on my own or is it something I need to survive because of a chemical imbalance? I would like to try this for myself to see if I can overcome it, but I am not sure I have the courage and go through with it. I'm feeling confused. I am open to any kind of advice you would have for me, please help me. Thank you so much for listening to me.
First, my advice. If you would start talking with a therapist while going off the medication you would be able to sort out the real issue, which is do you really need the medication or not. People get scared and anxious when leaving the medicaiton because they have become psychologically dependent, and the medication is like an insurance poliicy you are afraid to live without. That is different than a true chemical serotonin imbalance. You have to sort this out as you go along, there is no simple answer. Also, when you go off the medication you return to your more norm state, which may be as a high strung person, but that is okay, as long as you use your mental skills to learn how to quiet your mind, keep a perspective, etc....working with a therapis is the way out of this trap.
First off your very welcome, thats what we are here for, to help each other. Through my studies I have have found that SSRI's, which is what Zoloft is, are very safe for long term usage. Depression and its symptoms do have a neurological component, meaning that have isolated neurotransmitters, receptors, and genes that all contribute to depression. As far as going off the medicine itself, After just a few weeks of treatment the presence of the drug begins to affect changes in the brains chemical receptors for that specific chemical. In this case Serotonin. To simply answer your question, yes it is possible to get off the medication but given your symptoms, your history, and your families history I would not recommend it. I take Luvox for OCD and I have taken Lexapro. I went off the Lexapro to see if I could do it, just as you want to, and had a serious relapse in symptoms. So if the maintenance dosage is getting to aggravating, talk to your doctor about adjusting the dosage. After all it is usually only 1 pill a day. I know what your feeling about wanting to face life on your own. Though after studying depression, OCD, and other conditions that affect the brain, I have found that there is defiantly a real physical component to these conditions. I hope this has helped and if you need anything else, please feel free to ask away.
How then is a person suppose to know whether they have a chemical imbalance or they are psychologically dependent on Zoloft? When my doctor started me on Zoloft he said I had a chemical imbalance. I guess I would like to know more about a chemical imbalance and if you have that condition, does it ever change with time as a person takes the medication, or are we always imbalanced? So, as you see, this can be confusing to me. I feel that this is a very important question. Is it the difference between how a MD see's this condition and a psych. doctor? Is there a certain blood test or some other test a doctor gives you that they can be certain you have this "chemical imbalance"? And also, again, Is the way that I am tapering off of Zoloft, monthly, (see original question above) seem ok and safe to you? Thanks again.
There are different theories out there about what causes depression. Some MD's think its psychological and does not involve the brain, some think its all physiological (all physical), and some think its a mixture of both. Sorry if I seemed a bit on the physical side but my research points to that. The "Chemical Imbalance" statement that is thrown around isn't really an "imbalance". Its the level of a certain chemical or neurotransmitter compared to normal. In other words, they have found that typically depressed patients have low levels of Serotonin in the brain, Zoloft, and other SSRI's raises levels of Serotonin in the brain. I don't know of any tests that measure the levels of Serotonin in the brain but I could've just never heard of it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.